Alert archive / New York / Special Weather Statements in 2020

Special Weather Statement, NWS Buffalo, NY

February 20, 2020Monroe County, New York

NWS Buffalo, NY issued this special weather statement at Feb 20, 2020, 5:21 AM EST for Monroe County, New York. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 20, 2020, 5:21 AM EST (10:21 UTC)
Expired
Feb 20, 2020, 6:15 AM EST
In force
54 min
Issued by
NWS Buffalo, NY

County Monroe County, NY

The radar

The Buffalo radar (KBUF), 86 km from the middle of the area, began a volume at 10:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 10.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2020-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2020-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

996 
WWUS81 KBUF 201021
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
521 AM EST Thu Feb 20 2020

NYZ003-201115-
Monroe-
521 AM EST Thu Feb 20 2020

...A BAND OF HEAVY LAKE EFFECT SNOW MOVING SOUTH WILL AFFECT MONROE 
COUNTY...

At 516 AM EST, A band of heavy lake effect snow producing rates of 1 
to 2 inches per hour is slowly moving south into and across Monroe 
county this morning. This band of lake effect snow will quickly 
create snow covered roadways and will likely impact I490 and the I90 
as it moves south during the morning commute. 

Locations impacted include...
Rochester, Greece, Irondequoit, Chili, Brockport, East Rochester,
Hilton, Webster, Fairport, Brighton, Hamlin Beach State Park,
Gates-North Gates, Henrietta, Penfield, Spencerport, Honeoye Falls,
Scottsville, Churchville, Mendon and Riga.

 This includes the following highways...
 Interstate 390 between exits 11 and 12.
 Interstate 90 near exit 46.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4295 7773 4297 7772 4299 7773 4299 7791
      4304 7791 4304 7795 4313 7791 4314 7800
      4336 7799 4338 7801 4339 7775 4328 7754
      4332 7736 4328 7735 4327 7738 4304 7737
      4303 7749 4294 7748 4294 7776

$$

Reynolds

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Feb 20, 3:37 AM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Feb 20, 3:37 AM EST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
337 AM EST Thu Feb 20 2020

.SYNOPSIS...
Cold northwesterly flow will produce periods of lake effect snow east
and southeast of the lakes today. The best chance of accumulating
snows will be found off Lake Ontario, with minor amounts expected
off Lake Erie. The lake effect snow will begin to diminish tonight
and then end by early Friday morning as high pressure builds into
the Ohio Valley. High pressure will then provide dry weather and
gradually warming temperatures over the weekend. Unsettle weather
doesn't return until early next week with a potential mixture of
rain and snow.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Accumulating lake effect snows ongoing east and southeast off Lake
Ontario early this morning. Off Lake Erie, KBUF radar shows that not
much is occuring which with little support upstream and a short
fetch will hamper lake snows across the western Southern Tier. So,
expect little in the way of accumulations. The exact opposite is the
case off Lake Ontario. Reports of +6 inches are coming in so far
(Wolcott, NY) through 08Z across eastern Wayne into portions of N.
Cayuga. Lake snows will continue there ahead of a cold front sagging
south out of Canada across Lake Ontario early this morning.
Additional accumulation of 2-4 inches expected within the most
persistent bands through about mid morning.

As the cold front traverses Lake Ontario it will likely begin to
shove lake effect snows southward. As it does so, forcing along the
front and the added lake moisture may lead to a modest band pushing
onshore this morning which could impact the commute between 08Z-11Z
time frame. Snowfall rates within the band potentially could
approach 1-2 inches per hour for a very brief period. Hi-res
guidance suggest that the greatest impacts from this band will
likely occur from about Rochester eastward into Wayne, N. Cayuga,
and Oswego counties. As the band drops south it is expected to
weaken. However, before it does so, some locations could pick a quick
inch or so.

In the wake of the front, lake snows will then quickly weaken as
upstream connection are disrupted to Lake Huron/Georgian bay.
Additionally, drier air will then begin to work into the region
which will also affect organized lake snows south and southeast of
the lakes. With that said, additional accumulations after the
frontal passage should be light throughout the day with only an
additional inch or two in the most persist snows. Otherwise, it will
be a cold day with high temperatures in the upper teens and lower
20s across the western counties, to the low to mid teens across the
North Country. Meanwhile wind chill could values will largely be in
the single digits.

Tonight, lake snows will slowly return north as flow backs to the
southwest. Meanwhile, a lowering subsidence inversion from the
building surface high and drier air working in over the region will
likely squash any remains snows overnight. What will likely be left
is just some flurries east of Lake Ontario and cloudy skies. Off
lake Erie, lake snows will have likely already ended. In terms of
temperatures, it will be cold with lows in the single digits to
below zero east of Lake Ontario by day break Friday. Elsewhere, low
teens will be quite common along the Lake Plains into the Finger
Lakes region to single digits across interior sections of the western
Southern Tier.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
Light lake effect snow will continue into Friday morning east of
Lake Ontario before lifting north through mid day as winds continue
to back to southwest. Whatever lake snow is leftover northeast
of Lake Ontario will dissipate by afternoon as inversion heights
drop and low levels begin to dry out.

A large area of high pressure and associated dry air will be over
much of the eastern half of the CONUS and will dominate the weather
across western and north central New York from Friday afternoon
through the upcoming weekend. This will allow for precipitation-free
weather through Sunday along with a steady warming trend. A
tightening pressure gradient over the forecast area will create some
gusty southwesterly winds at times, with Friday and Friday night
experiencing the breeziest conditions with gusts of 30-40 mph
possible with the highest gusts northeast of the lakes.

Temperatures Friday will remain a bit below average in the upper 20s
to lower 30s, reaching the mid to upper 30s Saturday and into the
40s by Sunday.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
Sunday night will remain dry as high pressure centered over the
Carolina's moves off of the seaboard and into the Atlantic. The next
chances of precipitation will then enter the forecast as a low
pressure system from the deep south tracks northeast towards the
Great Lakes. While the models are in agreement with this
features existence, there still are discrepancies in its track
and timing. That being said, kept slight chances for
precipitation starting Monday morning. The exact details in
terms of precipitation type will depend on the track of the low.
After the parent low passes through, the models are hinting at
a coastal low to then form, impacting our weather for midweek.
Overall, quite a bit of uncertainty still exists for the next
systems, stay tuned.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
Localized lake effect snows will likely produce at times IFR-LIFR
conditions east and southeast of the lakes early this morning. This
will especially be the case off lake Ontario at KFZY where lake
snows have focused for the most part overnight. Otherwise, lake
effect snows will largely avoid most larger terminals across the
area with VFR conditions.

MVFR to IFR conditions in lake snow will be found southeast of both
lakes, especially in the morning when LIFR vsbys in moderately heavy
lake snows will be found between KROC and KSYR. As the morning
progresses, a frontal boundary will effectively push the Lake
Ontario band to the south off the lake. This will push the steadiest
snow through the KROC terminal between 10 and 13z when ground
operations could be impacted. Delays at that time could occur.
Otherwise, outside of the lake snow areas VFR conditions will
persist.

Tonight, lake snows will weaken east and southeast of the lakes then
shift back north while diminishing overnight. This should allow all
terminals to experience mainly VFR conditions.

Outlook...
Friday through Monday...VFR conditions.

&&

.MARINE...
Winds and waves will largely subside today as a large arctic high
centered over the northern plains extends across the Lower Great
Lakes. As the resulting sfc pressure gradient weakens, SCAs will be
allowed to expire.

Winds and waves will further weak tonight as the above sfc high
builds into the eastern Great Lakes.

Expansive surface high will then settle to the south on Friday and
Friday night to encourage freshening southwest winds to become
established over the region. This is when we can anticipate the next
round of small craft advisories, particularly on Lake Erie and the
far eastern section of Lake Ontario (north of Mexico Bay).

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lake Effect Snow Warning until 1 PM EST this afternoon for
     NYZ004>006.
     Winter Weather Advisory until 1 PM EST this afternoon for
     NYZ003.
MARINE...Small Craft Advisory until 10 PM EST this evening for LOZ043-
         044.
         Small Craft Advisory until 7 AM EST this morning for
         LOZ042-045.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...TMA
LONG TERM...EAJ
AVIATION...AR
MARINE...AR
Hazardous weather outlook, Feb 19, 3:07 PM EST, 14 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
307 PM EST Wed Feb 19 2020

NYZ001-002-010>014-019>021-085-202015-
Niagara-Orleans-Northern Erie-Genesee-Wyoming-Livingston-Ontario-
Chautauqua-Cattaraugus-Allegany-Southern Erie-
307 PM EST Wed Feb 19 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003-202015-
Monroe-
307 PM EST Wed Feb 19 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 1 PM EST
THURSDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>006-202015-
Wayne-Northern Cayuga-Oswego-
307 PM EST Wed Feb 19 2020

...LAKE EFFECT SNOW WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 PM
EST THURSDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-202015-
Jefferson-Lewis-
307 PM EST Wed Feb 19 2020

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-202015-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
307 PM EST Wed Feb 19 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JLA

In the hours before

Local storm report, Feb 19, 11:44 PM EST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1144 PM EST WED FEB 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     SNOW             WOLCOTT                 43.22N  76.81W
02/19/2020  M5.0 INCH        WAYNE              NY   TRAINED SPOTTER

&&

EVENT NUMBER BUF2000494

AR
Special weather statement, Feb 20, 5:21 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
521 AM EST Thu Feb 20 2020

NYZ003-201115-
Monroe-
521 AM EST Thu Feb 20 2020

...A BAND OF HEAVY LAKE EFFECT SNOW MOVING SOUTH WILL AFFECT MONROE
COUNTY...

At 516 AM EST, A band of heavy lake effect snow producing rates of 1
to 2 inches per hour is slowly moving south into and across Monroe
county this morning. This band of lake effect snow will quickly
create snow covered roadways and will likely impact I490 and the I90
as it moves south during the morning commute.

Locations impacted include...
Rochester, Greece, Irondequoit, Chili, Brockport, East Rochester,
Hilton, Webster, Fairport, Brighton, Hamlin Beach State Park,
Gates-North Gates, Henrietta, Penfield, Spencerport, Honeoye Falls,
Scottsville, Churchville, Mendon and Riga.

 This includes the following highways...
 Interstate 390 between exits 11 and 12.
 Interstate 90 near exit 46.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4295 7773 4297 7772 4299 7773 4299 7791
      4304 7791 4304 7795 4313 7791 4314 7800
      4336 7799 4338 7801 4339 7775 4328 7754
      4332 7736 4328 7735 4327 7738 4304 7737
      4303 7749 4294 7748 4294 7776

Reynolds

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 6:21 AM ESTSpecial Weather StatementBUFMonroe, Wayne54 min
Feb 20, 7:21 AM ESTSpecial Weather StatementBUFMonroe, Orleans, Wayne84 min
Feb 20, 1:54 PM ESTSpecial Weather StatementBUFWyoming21 min

Nearby

Special Weather Statements in New York, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.